David George

U.S. Geological Survey

Dr. David George is a Research Mathematician for the U.S. Geological Survey at the Cascades Volcano Observatory in Vancouver, Washington, where he develops mathematical models and numerical software for hazardous geophysical flows, such as tsunamis, overland flooding, lahars, debris flows and landslides. His research interests include:

  • finite volume methods and hyperbolic systems of PDEs
  • mathematical models for granular-fluid flows
  • numerical methods for wave-propagation
  • adaptive refinement for large-scale geophysical problems

David George received his PhD in Applied Mathematics from the University of Washington, Seattle, in 2006. Following the completion of his thesis, he worked as a postdoctoral fellow in mathematics and applied mathematics at the University of Utah and the University of Washington. In 2008 he joined the U.S. Geological Survey as a Mendenhall Fellow.

In 2003, David George began developing the GeoClaw software for tsunami modeling, as part of his PhD thesis project. He continues to co-develop this software with collaborators R.J. LeVeque (UW, Seattle), M.J. Berger (Courant Institute), K.T. Mandli (Texas A&M), Donna Calhoun (Boise State) and many others. At the USGS, Dr. George continues to develop numerical methods and software for additional geophysical flow problems, as part of the USGS hazards mitigation program.

Sample Publications:

  • R. J. LeVeque, D. L. George and M. J. Berger, 2011: Tsunami modeling with adaptively refined finite volume methods. Acta Numerica 20, pp. 211-289. Arieh Iserles, ed. full text
  • M. J. Berger, D. L. George, R. J. LeVeque and K. T. Mandli, 2011: The GeoClaw software for depth-averaged flows with adaptive refinement, Advances in Water Resources, 34: 1195-1206. full text
  • D. L. George, 2011: Adaptive finite volume methods with well-balanced Riemann solvers for modeling floods in rugged terrain: application to the Malpasset dam-break flood (France, 1959). Int. J. Numer. Methods Fluids, 66(8): 1000-1018. full text
  • D. L. George, 2008: Augmented Riemann solvers for the shallow water equations over variable topography with steady states and inundation. J. Comput. Phys., 227(6): 3089-3113. full text